Colorado, 2015

Damaging Wind in Colorado, April 15, 2015

April 15, 2015 · NWS GLD · 1 event in 1 county or zone

A strong, isolated storm developed over Kit Carson county and moved toward the Burlington airport. As it moved over the airport a peak gust of 58 MPH was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong, isolated storm developed over Kit Carson county and moved toward the Burlington airport. As it moved over the airport a peak gust of 58 MPH was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 15, 1:47 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 15, 1:47 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT WED APR 15 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 245 PM MDT WED APR 15 2015

THIS AFTERNOON THROUGH TONIGHT...AT 20Z DRYLINE CURRENTLY LOCATED
FROM NEAR KIRK COLORADO SOUTHEAST TO NEAR BURLINGTON TO KIT CARSON
COLORADO. MODELS AGREE THAT THUNDERSTORM INITIATION EXPECTED IN THIS
GENERAL AREA OR SLIGHTLY EAST ANYTIME NOW. FROM NOW THROUGH 00Z
SHOULD SEE A SLOW EASTWARD PROGRESSION OF BROKEN LINE OR LINE OF
STORMS REACHING A BENKELMAN TO COLBY AND OAKLEY LINE OR SLIGHTLY
WEST OF IT. LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. CANT
RULE OUT A TORNADO VERY EARLY IN THE PERIOD.

AFTER 00Z GENERAL IDEA PER HRRR/NAM IS TO MOVE ANY ONGOING ACTIVITY
EAST/NORTHEAST THROUGH THE REST OF THE AREA DURING THE EVENING. BY
MIDNIGHT MOST OF THE ACTIVITY SHOULD BE LIMITED TO GRAHAM AND
NORTON COUNTIES EASTWARD. DURING THIS TIME STRONG AND POSSIBLY
DAMAGING WINDS APPEAR TO BE THE PRIMARY THREATS ALTHOUGH LARGE
HAIL CANT BE RULED OUT.

LOW TEMPERATURES IN THE LOW 30S TO AROUND 40 FOR FAR EASTERN
COLORADO...LOW 40S TO AROUND 50 EAST OF THE STATE LINE...MILDEST IN
NORTON AND HILL CITY.

THURSDAY...VARYING SOLUTIONS AS TO WHAT EXACTLY WILL HAPPEN BUT
GENERAL IDEA IS FOR THE MORNING HOURS TO BE GENERALLY VOID OF
PRECIPITATION GIVEN RATHER DRY MID LEVELS. NAM/GFS DO SHOW SOME LOW
LEVEL CLOUDINESS MOVING IN AND CANT RULE OUT SOME VERY LIGHT
SHOWERS. HAVE LOWERED POPS A BIT. DURING THE AFTERNOON HOURS
PRECIPITATION CHANCES INCREASE A BIT AND I AM PROBABLY A BIT HIGH ON
MY POPS. CANT RULE OUT A STRAY THUNDERSTORM AS WELL. HIGH
TEMPERATURES IN THE MID 50S TO LOW 60S FOR FAR EASTERN
COLORADO...LOW 60S TO AROUND 70 EAST OF THE STATE LINE. IF THE NAM
VERIFIES WITH MORE EXTENSIVE LOW LEVEL CLOUDINESS HIGH TEMPERATURES
WILL LIKELY BE SEVERAL DEGREES COOLER.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 245 PM MDT WED APR 15 2015

THURSDAY-SUNDAY...CONTINUING TO MONITOR ACTIVE WEATHER PATTERN
THROUGH THIS WEEKEND AS LARGE SCALE UPPER LOW TRANSITIONS EAST
THROUGH THE CENTRAL ROCKIES AND ACROSS THE PLAINS. ANOMALOUSLY MOIST
AIR MASS WILL DEVELOP INTO THE PLAINS WITH THE EASTERN HALF OF THE
CWA PROGGED TO HAVE PWATS 1 INCH OR HIGHER BY LATE THURSDAY NIGHT
WHICH IS IN THE 99TH PERCENTILE. QUASI STATIONARY FRONT...DRY LINE IN
OUR SOUTH/SOUTHWEST...ALONG WITH OCCLUSION WILL LIKELY ACT AS MAIN
FOCUS FOR POSSIBLE BANDING OR OVERRUNNING OF PRECIPITATION THROUGH
THIS WEEKEND. OVERALL CONFIDENCE IN BENEFICIAL PRECIPITATION
CONTINUES TO INCREASE...HOWEVER POSITION OF BETTER QPF STILL IN
QUESTION PAST THURSDAY NIGHT AS MODELS DIFFER ON TIMING/POSITION OF
THESE FEATURES. THERE IS ALSO A TREND TOWARDS DRY SLOT REDEVELOPING
FRIDAY MORNING BEFORE SHOWERS/THUNDERSTORMS REDEVELOP MIDDAY.

REGARDING POP FORECAST TRENDS...I RAISED POPS THURSDAY NIGHT TO
CATEGORICAL ACCOUNTING FOR GOOD PRECIP SIGNAL AND BETTER MODEL
CONSISTENCY. OTHER CHANGE WAS TO SHOW DECREASING TREND FRI MORNING
TO ACCOUNT FOR POSSIBLE DRY SLOT DEVELOPMENT. BEYOND THAT I TRIED TO
NOT TO MAKE ANY WHOLESALE CHANGES WITH LIKELY POPS ACROSS THE NORTH
AND EAST CONTINUING FRIDAY NIGHT. I KEPT CHANCE POPS SATURDAY
THROUGH SUNDAY...AS CONFIDENCE IS NOT QUITE AS HIGH ON
TIMING/COVERAGE.

REGARDING QPF FORECAST TRENDS...AS PREVIOUSLY MENTIONED CONFIDENCE
IS INCREASING IN GOOD PRECIP AMOUNTS ACROSS THE CWA...AND WITH
MODERATE INSTABILITY ALONG WITH OVERRUNNING I AM COMFORTABLE USING
AGGRESSIVE BLEND AND SHOWING HIGHER TRENDS. BETWEEN THURSDAY NIGHT
AND FRIDAY NIGHT RAINFALL AMOUNTS OF 1 TO 2" IN OUR NORTHERN AND
EASTERN CWA SEEM REASONABLE...AND LOCALLY HIGHER AMOUNTS ARE
CERTAINLY POSSIBLE. NOT AS MUCH CONFIDENCE IN THE SOUTHERN
CWA...HOWEVER AS OF NOW 36HR TOTALS OF 0.5 TO 1" STILL SEEM
REASONABLE.

REGARDING SEVERE POTENTIAL THURSDAY EVENING...DEPENDING ON THE AMOUNT
OF CLEARING ASSOCIATED WITH DRY SLOT THIS FAR NORTH AND POSITION OF
DRY LINE/SURFACE FRONT WE COULD SEE A FEW SEVERE THUNDERSTORMS
DEVELOP IN NORTHWEST KANSAS IN POTENTIAL MODERATE CAPE/HIGH SHEER
ENVIRONMENT. WILL NEED TO MONITOR AS INGREDIENTS COULD BE AS GOOD OR
BETTER THAN THIS AFTERNOON.

SUNDAY NIGHT-WEDNESDAY...UPPER LOW CONTINUES TO TRANSITION EASTWARD
EVENTUALLY MERGING WITH BUILDING TROUGH OUT OF CANADA. NORTHERN H3
JET BECOMES ORIENTATED NORTH TO SOUTH ACROSS THE NORTHERN PLAINS AS
THIS LONGWAVE TROUGH DEEPENS OVER THE GREAT LAKES. THERE WILL BE A
TENDENCY TOWARDS SHORTWAVE TROUGHS TO MOVE THROUGH THIS FLOW TOWARDS
THE CENTRAL PLAINS WEAKENING AS THE SLIDE SOUTH. THERE IS NOT A LOT
OF CONFIDENCE IN THESE FEATURES...HOWEVER CONFIDENCE IS ALSO TOO LOW
TO GO COMPLETELY DRY. I KEPT SLIGHT CHANCE POPS IN PLACE WITH BET
SIGNAL FOR THUNDER WEDNESDAY AS SOUTHERN JET STREAM FINALLY STARTS
TO MOVE BACK TOWARDS THE CENTRAL ROCKIES WITH ALONG CLOSED UPPER
LOW BUILDING OVER THE SOUTHWEST US.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1200 PM MDT WED APR 15 2015

KGLD...FROM TAF ISSUANCE THROUGH 21Z SOUTHEAST WINDS GUSTING 30KTS
WITH STRATUS DECK BECOMING VFR. 21Z-02Z VCTS EARLY IN THE PERIOD
WITH A CHANCE OF THUNDERSTORMS OVER THE TERMINAL IN THE 22Z-01Z
TIMEFRAME. GUSTY WINDS AND POSSIBLY LARGE HAIL MAIN IMPACTS.
03Z-06Z SOUTHEAST WIND GUSTING 20KTS WITH SOME MID AND HIGH
CLOUDS. AFTER 06Z MODELS DIVERGE ON SOLUTIONS THUS A LOW
CONFIDENCE FORECAST. GENERAL IDEA IS FOR LOW CLOUDS TO QUICKLY
MOVE IN BY 06Z AS WINDS SHIFT TO THE NORTHWEST AROUND 10KTS.
IFR/VLIFR CONDITIONS CERTAINLY POSSIBLE AND LATER UPDATES WILL
LIKELY NEED TO ADJUST FOR THIS POSSIBILITY. MID LEVEL DRY SLOT
OVER THE AREA SHOULD PREVENT ANY PRECIPITATION FROM DEVELOPING BUT
IF LOW CLOUDS DO MOVE IN CANT RULE OUT SOME DRIZZLE WITH FG/BR.

KMCK...FROM TAF ISSUANCE THROUGH 01Z SOUTHEAST WINDS GUSTING 30KTS
WITH JUST A FEW CLOUDS AROUND 3K FT AND POSSIBLY SOME MID CLOUDS.
FROM 02Z-06Z CONVECTION POSSIBLE IN AND AROUND THE TERMINAL...BEST
CHANCE 03Z-06Z. GUSTING WINDS LIKELY THE PRIMARY HAZARD ALTHOUGH
SOME LARGE HAIL CANT BE RULED OUT. EAST/SOUTHEAST WINDS CONTINUE
TO GUST TOWARD 25KTS. AFTER 06Z CIGS LIKELY TO FALL TO IFR/VLIFR
RANGE AND SOME BR/FG POSSIBLE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ253-254.

NE...NONE.
&&

SHORT TERM...99
LONG TERM...DR
AVIATION...99
Hazardous weather outlook, Apr 15, 9:10 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1010 AM MDT WED APR 15 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1010 AM MDT WED APR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR
CHEYENNE AND KIT CARSON COUNTIES OF COLORADO. OUTDOOR BURNING IS
HIGHLY DISCOURAGED.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND 3 PM
MDT (4 PM CDT) ALONG OR WEST OF A LINE FROM NEAR WRAY TO BURLINGTON
AND TRIBUNE. THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THIS
EVENING THE INITIAL LINE OF THUNDERSTORMS MAY EITHER CONTINUE EAST
OR DEVELOP INTO A SMALL COMPLEX. FOR THE FIRST SEVERAL HOURS
AFTER THUNDERSTORM INITIATION THE PRIMARY THREATS WILL BE LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. DURING THE EARLY
TO MID EVENING HOURS THE PRIMARY THREATS SHOULD BECOME LARGE HAIL
AND DAMAGING WINDS. ANY THUNDERSTORM THAT PRODUCES STRONG OR
DAMAGING WINDS WILL HAVE AN INCREASED CHANCE TO ALSO PRODUCE
BLOWING DUST AND DIRT WITH NEAR ZERO VISIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS EAST OF A LINE
FROM CHEYENNE WELLS COLORADO TO MCCOOK NEBRASKA BOTH THURSDAY AND
FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT).

In the hours before

Local storm report, Apr 15, 3:25 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT WED APR 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     BURLINGTON              39.31N 102.27W
04/15/2015  M58 MPH          KIT CARSON         CO   ASOS

&&

KOCHASIC

The radar

The Goodland radar (KGLD), 50 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
April 15, 3:25 PM MST
Where
Kit Carson County, Burlington Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.320, -102.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566068.